Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A best constant and the Gaussian curvature
HTML articles powered by AMS MathViewer

by Chong Wei Hong PDF
Proc. Amer. Math. Soc. 97 (1986), 737-747 Request permission


For axisymmetric $f \in {C^\infty }({S^2})$ we find conditions to make $f$ the scalar curvature of a metric pointwise conformal to the standard metric of ${S^2}$. Closely related to these results, we prove that in the inequality (Moser [8]) \[ \int _{{S^2}} {{e^u} \leq C{e^{\left \| {\nabla u} \right \|_2^2/16\pi \quad }}\forall u \in H_1^2({S^2})} {\text { with }}\int _{{S^2}} {u = 0} ,\], the best constant $C = {\text {Vol(}}{{\text {S}}^2}{\text {)}}$.
  • Shing Tung Yau, Survey on partial differential equations in differential geometry, Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 3–71. MR 645729
  • Thierry Aubin, Nonlinear analysis on manifolds. Monge-Ampère equations, Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. MR 681859, DOI 10.1007/978-1-4612-5734-9
  • J. Kazdan, Gaussian and scalar curvature, an update, Seminar on Differential Geometry (S. T. Yau, ed.), Princeton Univ. Press, Princeton, N. J., 1982, pp. 185-191.
  • J. Moser, On a nonlinear problem in differential geometry, Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971) Academic Press, New York, 1973, pp. 273–280. MR 0339258
  • Jerry L. Kazdan and F. W. Warner, Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvatures, Ann. of Math. (2) 101 (1975), 317–331. MR 375153, DOI 10.2307/1970993
  • Thierry Aubin, Meilleures constantes dans le théorème d’inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire, J. Functional Analysis 32 (1979), no. 2, 148–174 (French, with English summary). MR 534672, DOI 10.1016/0022-1236(79)90052-1
  • Jerry L. Kazdan and F. W. Warner, Curvature functions for compact $2$-manifolds, Ann. of Math. (2) 99 (1974), 14–47. MR 343205, DOI 10.2307/1971012
  • J. Moser, A sharp form of an inequality by N. Trudinger, Indiana Univ. Math. J. 20 (1970/71), 1077–1092. MR 301504, DOI 10.1512/iumj.1971.20.20101
  • Haïm Brézis and Louis Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), no. 4, 437–477. MR 709644, DOI 10.1002/cpa.3160360405
  • E. Kamke, Differentialgleichungen, Lösungsmethoden und Lösungen. I, Gewöhnliche Differentialgleichungen, Akademische Verlagsgesellschaft, Leipzig, 1967.
Similar Articles
Additional Information
  • © Copyright 1986 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 97 (1986), 737-747
  • MSC: Primary 58G30; Secondary 35B45, 53C20, 58E99
  • DOI:
  • MathSciNet review: 845999